Tornadoes · United States · Colorado · 2025

Unrated tornado, Kirk, Colorado, May 18, 2025

This Unrated tornado ran 0.0 miles across Yuma County on May 18, 2025, touching down at 4:05 PM MDT and reaching 15 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 18, 2025
Touchdown
4:05 PM MDT (22:05 UTC)
Path length
0.0 miles (0.0 km)
Path width
15 yards (14 m)
Deaths
0
Injuries
0
County
Yuma County
Touchdown point
39.640, -102.590
Lift-off point
39.640, -102.590
Record number
2505181605-01

What the Weather Service recorded

Severe thunderstorms developed in response to an intense storm system and moist air mass across the area. Penny to golf ball size hail was reported in Kit Carson and Yuma counties along with a landspout tornado near Kirk. A 61 mph wind gust was reported near Vernon.

Social media report with picture of a landspout tornado north of Kirk.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 18, 12:49 PM MDT, 3 hours 16 minutes earlier. Its key messages:

  • Severe storms are forecast for this afternoon and evening, mainly between 3-8 PM MDT. While the majority of the area has a chance for severe storms, locales along and north of Interstate 70 are favored. Very large hail, damaging wind gusts and a few tornadoes are possible.
  • Strong SW winds will develop behind a northward advancing dryline this afternoon, mainly along and south of I-70 where sustained winds at 30-40 mph may gust up to 55 mph for several hours prior to sunset.
  • A few severe storms are possible east of Highway 83 Monday afternoon/evening. Severe weather potential may largely be confined to central and eastern Kansas.
Area forecast discussion, May 18, 12:49 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1249 PM MDT Sun May 18 2025

.KEY MESSAGES...

- Severe storms are forecast for this afternoon and evening,
  mainly between 3-8 PM MDT. While the majority of the area has
  a chance for severe storms, locales along and north of
  Interstate 70 are favored. Very large hail, damaging wind
  gusts and a few tornadoes are possible.

- Strong SW winds will develop behind a northward advancing
  dryline this afternoon, mainly along and south of I-70 where
  sustained winds at 30-40 mph may gust up to 55 mph for several
  hours prior to sunset.

- A few severe storms are possible east of Highway 83 Monday
  afternoon/evening. Severe weather potential may largely be
  confined to central and eastern Kansas.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1155 AM MDT Sun May 18 2025

Shortwave energy rounding the eastern periphery of the western
CONUS trough will lift NNE-NE from the 4-Corners to northeast CO
will foster the development of a modest lee cyclone over
eastern Colorado and extreme western Kansas this afternoon.
Southerly flow on the eastern periphery of the upper trough (in
the lee of the central-southern Rockies) and deep vertical
mixing will assist the northward advancement of a pronounced
dryline this afternoon. By 00Z, guidance suggests that the NW-
SE oriented dryline will be situated along/near a line extending
southeastward from Yuma to Goodland and Scott City.
Environmental conditions are quite favorable for robust severe
weather, especially with southern and eastern extent into
central KS.. where rich low-level moisture beneath a pronounced
elevated mixed layer (700-500 mb lapse rates ~9 C/km) will
foster strong instability (3000-4000 J/kg mlcape). Current and
recent convection allowing guidance indicate two potential areas
of development along the dryline this afternoon: [1]
along/north of I-70 over portions of Yuma-Cheyenne-Sherman
counties ~21-22Z and [2] south of I-70 and along/east of Highway
83 (Gove County) ~22-23Z. Given that right-mover motion will be
from the SSW-SW (200-220 degrees) at ~30 knots, the 'window of
opportunity' for severe weather in the NWS Goodland county
warning area will be fairly short in duration (~4 hours), mainly
between ~21-02Z. Discrete supercells are likely to be the
primary mode. All severe hazards are on the table. Additional
development will occur the Goodland county warning area after
convection exits (~03-04Z this evening).. Strong southwest winds
and profoundly dry conditions are expected behind the dryline
(along/south of I-70), where forecast soundings indicate 35-45
knot flow throughout a very deep mixed layer.. and sustained
winds at 30-40 mph may gust up to 55 mph for several hours prior
to sunset.

Mon-Mon night: The western CONUS trough will evolve into a
broad (albeit complex) upper level low that slowly progresses
east across the Central/Northern Plains in this period. Guidance
suggests that shortwave energy lifting NNE into western Nebraska
(tonight) will evolve into cut-off, vertically stacked low over
South Dakota on Mon. In the lower levels.. a surface trough will
extend southward through central Nebraska and Kansas. While
scattered showers/storms are possible during the afternoon,
current indications are that.. severe weather potential will
likely be relegated to central-eastern KS (east of Hwy 283).

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 1218 PM MDT Sun May 18 2025

For the extended period starting Tuesday a surface low remains
in place around the South Dakota/Minnesota/Nebraska/Iowa state
lines as breezy to gusty NW winds are forecast to continue
across the area in response to this low. Wind gusts of 45-55 mph
are currently forecast with sustained winds around 25-35 mph as
30 knot 850mb jet remain in place during the afternoon and a
45-50 knot 700mb jet remains in place, assuming if some mixing
can occur then would not be surprised if a rogue 60 mph gust
occurs if these trends hold. At this time Tuesday is forecast to
remain dry but if the low sets up a little further west then
some vorticity maxima may lead to some spotty showers through
the afternoon as well.

Wednesday morning as this low moves it a cold front and
associated surface high is forecast to move into the area which
is forecast to drop Wednesday morning lows into the 30s. An
associated surface high also moves into the area with the front
which is forecast to bring a period of lighter winds before they
shift to the west. If this shift to the west is slower to occur
then temperatures may drop even further which may bring some
frost or maybe freeze concerns to portions of the area which
would be impactful given we are well past our climatological
last freeze date. Luckily this surface high is forecast to be
short lived as a lee trough ahead of western CONUS ridging
develops and pushes this out of the area. Some guidance does
indicate a weak wave moving through with this activity which may
try to spark some storms during the evening hours so will need
to keep an eye on this.

Thursday and through the remainder of the extended period weak
mid level ridging is forecast to take place across the Inter
Mountain west which if current placement holds puts the region
on the eastern periphery of this feature. Typically in these
patterns weak waves that are not handled well by long range
deterministic guidance moves through the area; what makes this
interesting is that there are already some signals are some
embedded waves which makes me think that another active pattern
may emerge late week and next weekend. With this still being 5-7
days out a lot can and will change but it does appear that
additional potential for severe weather may return again for
portions of the area.

As for temperatures for the extended period. Tuesday is
forecast to start out fairly cool with high sin the mid 60s to
low 70s across the area before warming back into the upper 70s
my Wednesday and into the mid 80s again Friday especially as
that ridge begins to make itself known. For low temperatures as
mentioned above, some concern for frost and maybe freeze to
start the period before a recover to more seasonable lows in the
upper 50s and mid 50s by the latter portion of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1155 AM MDT Sun May 18 2025

GLD: A brief thunderstorm is possible in vicinity of the
Goodland terminal late this afternoon (~22-23Z). Otherwise, VFR
conditions are anticipated to prevail through the TAF period.
25-35 knot SE winds will shift to the SW and increase to 30-40
knots (w/gusts 45 knots) behind a dryline late this afternoon
(~22-01Z). Winds will weaken and become light/variable around or
shortly after sunset.. as a lee cyclone progresses eastward
over northwest KS. Winds will shift to the WNW and increase to
10-15 knots overnight.. further increasing to 20-30 knots
shortly after sunrise Monday.

MCK: VFR conditions will prevail for the majority of the
afternoon. Severe thunderstorms may affect the McCook terminal
late this afternoon and early this evening (~23-03Z). MVFR-IFR
stratus is anticipated to develop late this evening and persist
overnight. 25-35 knot SE winds will prevail through the
afternoon. Winds will weaken and become light/variable around or
shortly after sunset as a lee cyclone progresses eastward over
northwest KS and southwest NE. Winds will shift to the WNW and
increase to 15-25 knots shortly after sunrise Monday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...Trigg
AVIATION...Vincent
Hazardous weather outlook, May 18, 12:40 PM MDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1240 PM MDT Sun May 18 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191845-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1240 PM MDT Sun May 18 2025 /140 PM CDT Sun May 18 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe storms are forecast for this afternoon and evening, mainly
between 3 PM and 8 PM MDT. While the majority of the area has a
chance for severe storms, locales along and north of Interstate 70
are favored. Very large hail, damaging wind gusts and a few
tornadoes are possible. These storms could lead to enhanced danger
for those who are celebrating graduations outside.

Strong southwest winds will develop behind the dryline this
afternoon, mainly along and south of Interstate 70 where sustained
winds at 30 to 40 mph may gust up to 55 mph. Wind of this magnitude
may create difficult travel conditions, especially for high profile
vehicles. Localized reductions in visibility associated with blowing
dust are possible. Strong winds and exceptionally dry conditions will
also foster a very high grassland fire danger.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A few severe storms are possible Monday afternoon and evening,
mainly east of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather are appreciated today!

Vincent

In the hours before

Local storm report, May 18, 3:47 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             4 NE Burlington         39.35N 102.22W
05/18/2025  M1.75 Inch       Kit Carson         CO   Public

            Social media report of hail up to golf ball
            in size with pictures.

&&

KAK
Local storm report, May 18, 3:50 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
350 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             Burlington              39.30N 102.27W
05/18/2025  E0.70 Inch       Kit Carson         CO   Public

            Pea to dime sized hail reported in
            Burlington.

&&

KAK
Local storm report, May 18, 3:54 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
354 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Hail             Burlington              39.30N 102.28W
05/18/2025  M0.75 Inch       Kit Carson         CO   Trained Spotter

            Trained spotter reports mix of half inch and
            three quarter inch hail covering the ground.
            Half inch of rain as well.

&&

KAK
Local storm report, May 18, 3:56 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
356 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Tstm Wnd Gst     1 NNE Goodland          39.37N 101.70W
05/18/2025  M55 MPH          Sherman            KS   ASOS

            ASOS station KGLD Goodland measured a 55 mph
            (48 knot) wind gust at 3:54 pm MDT (2154
            UTC). Sustained at 36 mph.

&&

Vincent
Local storm report, May 18, 4:00 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
400 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Tstm Wnd Gst     1 NNE Goodland          39.37N 101.70W
05/18/2025  M58 MPH          Sherman            KS   ASOS

            ASOS station KGLD Goodland measured a 58 mph
            wind gust at 3:58 pm MDT (2158 UTC).
            Sustained at 40 mph.

&&

Vincent
Local storm report, May 18, 4:03 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
403 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             4 E Marienthal          38.49N 101.13W
05/18/2025  E0.88 Inch       Wichita            KS   Public

&&

JTL

The surface observations

Burlington (ITR), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the touchdown began at 22:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 18, 2025

42 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 183:08 AM CDTEF1Carroll, MS14.41,100$500,000
May 181:07 PM MDTEF2Arapahoe, CO0.950
May 181:23 PM MDTEF1Arapahoe, CO2.675
May 181:30 PM MDTEF2Arapahoe, CO4.3200
May 181:40 PM MDTEF2Adams, CO4.4400
May 185:03 PM CDTUnratedCallahan, TX3.050
May 185:12 PM CDTEF2Cheyenne, KS3.9200$300,000
May 184:15 PM MDTUnratedSherman, KS0.150
May 185:19 PM CDTEF2Shackelford, TX0.8150
May 185:21 PM CDTEF1Hemphill, TX to OK1.775$35,000
May 185:35 PM CDTEF2Scott, KS11.0460$50,000
May 185:37 PM CDTEF2Scott, KS10.8150
May 185:41 PM CDTEF3Ellis, OK6.050$100,000
May 185:56 PM CDTEF0Ellis, OK0.210
May 185:58 PM CDTEF1Ellis, OK3.550$15,000
May 186:09 PM CDTUnratedScott, KS0.450
May 186:32 PM CDTEF3Gove, KS13.3416
May 186:47 PM CDTEF0Eastland, TX3.3200
May 186:49 PM CDTEF0Hitchcock, NE0.250$80,000
May 186:49 PM CDTEF3Hitchcock, NE10.7250$575,000
May 187:04 PM CDTUnratedHitchcock, NE0.550
May 187:07 PM CDTEF3Sheridan, KS4.2230$120,000
May 187:08 PM CDTEF2Sheridan, KS0.320$50,000
May 187:21 PM CDTEF0Edwards, KS4.250
May 187:35 PM CDTEF2Hayes, NE17.81,000$1.5 million
May 187:36 PM CDTEF1Palo Pinto, TX0.4400$5,000
May 187:38 PM CDTEF2Edwards, KS7.850
May 187:48 PM CDTEF1Palo Pinto, TX2.19954$750,000
May 186:54 PM MDTUnratedDundy, NE0.150
May 188:01 PM CDTEF0Palo Pinto, TX2.61,000
May 188:07 PM CDTUnratedPalo Pinto, TX0.250
May 188:36 PM CDTEF0Parker, TX3.1200$25,000
May 189:21 PM CDTEF3Comanche, KS8.2800
May 189:44 PM CDTEF3Kiowa, KS10.4500
May 1810:04 PM CDTEF3Kiowa, KS15.8500
May 1810:09 PM CDTEF0Fillmore, NE3.130$100,000
May 1810:14 PM CDTEF1Kiowa, KS2.850
May 1810:26 PM CDTEF1DeSoto, MS0.450$800,000
May 1810:47 PM CDTEF3Pratt, KS11.4500
May 1811:09 PM CDTUnratedPratt, KS0.450
May 1811:17 PM CDTEF3Pratt, KS32.61,760
May 1812:51 AM CDTUnratedHoward, NE0.030

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.